Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Binghamton, NY

July 29, 2006Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 29, 2006, 3:39 PM EDT for Onondaga County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 3:39 PM EDT (19:39 UTC)
Expired
Jul 29, 2006, 4:45 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:10 PM EDT, 17 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 10:10 PM EDT, 17 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1010 PM EDT FRI JUL 28 2006

.SHORT TERM (TNGT - SUN)...

WEAK HIGH PRESSURE BUILDING INTO THE AREA BEHIND UL TROF WHICH
PASSED EARLIER THIS EVENING. SKIES QUITE CLEAR WELL UPSTREAM OF
NY/PA EXCEPT FOR SOME CONVECTIVE CI BLOW OFF. ACTIVITY NORTH OF WI
NOT LIKELY TO REACH US BY MORNING AS ATMOS STABILIZES TONIGHT AND UL
FEATURES DAMPEN INTO SLGT RIDGING. BACKED OFF ON SKY COVER
PERCENTAGES IN THE GRIDS/ZFP WITH BULK OF NIGHT MAINLY CLEAR ASIDE
FROM PASSING AC/CI...AND THEN LOW CLOUDS DVLPG WITH FOG FOR SOME
AREAS. HAVE HIT THE FOG HARDER WITH DENSE WORDING IN OUR FAVORED
RIVER VALLEY LOCATIONS...BUT WITH ALL THE RAIN ACROSS THE AREA ON
FRIDAY... EVERYONE WILL SEE AT LEAST PATCHY COVERAGE. ANOTHER MUGGY
NIGHT WITH LOW TEMPS ON TRACK FOR MID-UPR 60S. -JAB

PREVIOUS DISCUSSION...
TMRW LOOKS LIKE A PRETTY NICE DAY AFTER SOME ERLY MRNG FOG AND LOW
CLDS, ALTHO VERY WARM AND HUMID CONDITIONS IN THE AFTN.  LOW CHC
POPS NRN ZONES FOR LATE TMRW AFTN AS MDLS SUGGEST ANOTHER WEAK S/WV
APRCHNG THE RGN. SLGT CHC TO LOW CHC POPS FOR TMRW NGT INTO SUNDAY,
AS ANY WAVES DIFFICULT TO TIME AT THIS RANGE. FOR NOW PLAYED HIGHEST
CHC POPS DURING CLIMATLOCIALLY FAVORED TIMES - LATE AFTN/ERLY EVNG
HRS - ALTHO SOME NOCTURNAL ACTIVITY IS PSBL GIVEN THIS NW FLOW PTRN.

&&

.AVIATION (29/00Z TO 30/00Z)...
CONDITIONS WILL START VFR THEN WIDESPREAD FOG IS EXPECTED TO DEVELOP
BTW 06Z-09Z. AT KUCA/KSYR/KAVP/KBGM/KITH THE FOG WILL REDUCE FLIGHT
CATEGORY TO MVFR WITH BRIEF IFR CONDITIONS POSSIBLE AT KBGM/KITH
AROUND SUNRISE. AT KELM, DENSE FOG IS LIKELY AFTER 08Z WITH LIFR
CONDITIONS. BY 14Z, CONDITIONS WILL BE BACK TO SCATTERED FAIR WX
CUMULUS WITH A TREND TOWARD BROKEN SKIES DURING THE AFTERNOON. WINDS
ON SATURDAY WILL BE WESTERLY 5 TO 10 KNOTS.   RRM

&&

.LONG TERM...

AGAIN STAYED CLOSE TO HPC GUIDANCE. HOT WX WITH PSBL RECORD BREAKING
HEAT MON-TUES. MEANDERING FNTL BNDRY WILL EVENTUALLY DROP S OF THE
RG LATE IN THE PD WITH SOME RELIEF FROM THE HEAT, ALONG WITH A
BETTER CHC FOR TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 29, 1:00 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT SAT JUL 29 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
100 PM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO NORTHERN NY FROM SOUTHERN ONTARIO THIS
AFTERNOON AND TONIGHT. THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE WITH THE POSSIBILITY OF HAIL AND DAMAGING WINDS. STORMS LATER
TONIGHT WILL NEED TO BE WATCHED FOR THE POSSIBILITY OF AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS POSSIBLE IN THE NEXT FEW HOURS. ALL SPOTTERS
ARE ENCOURAGED TO FORWARD SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

WATSON

In the hours before

Special weather statement, Jul 29, 12:36 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT SAT JUL 29 2006

NYZ009-016>018-036-037-291900-
MADISON-NORTHERN ONEIDA-ONONDAGA-SENECA-SOUTHERN CAYUGA-
SOUTHERN ONEIDA-
1236 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS ARE LIKELY THIS AFTERNOON...

CLUSTERS OF THUNDERSTORMS OVER SOUTHERN ONTARIO ARE MOVING SOUTHEAST
AT 30 MPH, AND WILL CROSS LAKE ONTARIO BETWEEN 1 AND 2 PM.
THESE THUNDERSTORMS WILL MOVE INTO THE NORTHERN FINGER LAKES AND
WESTERN MOHAWK VALLEY BY 3 PM. THE AIRMASS OVER CENTRAL NEW YORK IS
HUMID AND UNSTABLE, AND THE THUNDERSTORMS COULD BECOME SEVERE AS
THEY MOVE INTO UPSTATE NEW YORK.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECAST UPDATES, AND
BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.
Special weather statement, Jul 29, 2:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SAT JUL 29 2006

NYZ009-037-291930-
ONEIDA NY-
250 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VERONA BEACH...
  AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BLOSSVALE AT 255 PM EDT...
  NEW LONDON AND ONEIDA CASTLE AT 305 PM EDT...
  VERONA MILLS AND VERONA AT 310 PM EDT...
  ROME AND VERNON AT 315 PM EDT...
  GRIFFISS AFB AT 325 PM EDT...
  WESTMORELAND AND COLEMANS AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. ADDITIONAL STRONG STORMS WILL MOVE ACROSS
ONEIDA COUNTY AFTER 330 PM.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:56 PM EDTFlash Flood WatchBGMCayuga, Chenango, Cortland, Madison, Oneida, Onondaga and 5 more7 hr
Jul 29, 3:03 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga57 min
Jul 29, 3:20 PM EDTSevere Thunderstorm WarningBGMOneida40 min
Jul 29, 3:27 PM EDTTornado WarningBGMOneida125 days
Jul 29, 3:51 PM EDTSevere Thunderstorm WarningBGMMadison, Otsego54 min
Jul 29, 4:01 PM EDTTornado WarningBGMOnondaga125 days
Jul 29, 4:23 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison67 min
Jul 29, 4:40 PM EDTSevere Thunderstorm WarningBGMDelaware65 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.